Drug class gets stronger warning of heart risk

August 20, 2007

Drug class gets stronger warning of heart risk

The FDA will now require manufacturers of all thiazolidinediones (TZDs) to add a stronger "boxed" warning to the label highlighting the risk of heart failure. The change was implemented following an agency review of postmarketing adverse event reports that found cases of significant weight gain and edema, warning signs of heart failure. Healthcare professionals are encouraged to observe patients for excessive rapid weight gain, edema, and shortness of breath after beginning therapy with a TZD. If these signs appear, treatment with a TZD should be reconsidered and alternative treatment options discussed. The new update also added that TZDs should not be used in patients with established NYHA Class III or IV heart failure and is not recommended in patients with symptomatic heart failure. The affected drugs include rosiglitazone (Avandia, GlaxoSmithKline), pioglitazone (Actos, Takeda), rosiglitazone/glimepiride (Avandaryl, GSK), rosiglitazone/metformin (Avandamet, GSK), and pioglitazone/glimepiride (Duetact, Takeda).

To see more Hot off the Press news articles, click here.

To go to the Drug Topics homepage, click here.

To see more Hot off the Press news articles, click here.

To go to the Drug Topics homepage, click here.

Related Content:

News